Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 300, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 28, 2021, 6:27 PM EDT for Clarke County, Loudoun County, Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2021, 6:27 PM EDT (22:27 UTC)
- Expired
- Jul 28, 2021, 6:41 PM EDT
- In force
- 14 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, VA, Loudoun County, VA
The radar
The Sterling radar (KLWX), 39 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
564
WUUS51 KLWX 282227
SVRLWX
VAC043-107-282300-
/O.NEW.KLWX.SV.W.0300.210728T2227Z-210728T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
627 PM EDT Wed Jul 28 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
West central Loudoun County in northern Virginia...
Southeastern Clarke County in northwestern Virginia...
* Until 700 PM EDT.
* At 627 PM EDT, a severe thunderstorm was located near Berryville,
or 11 miles southeast of Millwood Pike, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Berryville and Briggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3914 7798 3905 7773 3899 7786 3901 7795
3908 7805
TIME...MOT...LOC 2227Z 306DEG 17KT 3908 7795
HAIL...1.00IN
WIND...60MPH
$$
DHOF3 follow-up statements
505
WWUS51 KLWX 282232
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
632 PM EDT Wed Jul 28 2021
VAC043-107-282300-
/O.CON.KLWX.SV.W.0300.000000T0000Z-210728T2300Z/
Loudoun VA-Clarke VA-
632 PM EDT Wed Jul 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR WEST CENTRAL LOUDOUN AND SOUTHEASTERN CLARKE COUNTIES...
At 631 PM EDT, a severe thunderstorm was located near Bluemont, or 13
miles southeast of Millwood Pike, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
This severe thunderstorm will remain over mainly rural areas of west
central Loudoun and southeastern Clarke Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3911 7794 3905 7773 3899 7786 3901 7795
3907 7801
TIME...MOT...LOC 2231Z 306DEG 17KT 3907 7793
HAIL...1.00IN
WIND...60MPH
$$
DHOF151
WWUS51 KLWX 282237
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
637 PM EDT Wed Jul 28 2021
VAC043-107-282300-
/O.CON.KLWX.SV.W.0300.000000T0000Z-210728T2300Z/
Loudoun VA-Clarke VA-
637 PM EDT Wed Jul 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR WEST CENTRAL LOUDOUN AND SOUTHEASTERN CLARKE COUNTIES...
At 637 PM EDT, a severe thunderstorm was located near Bluemont, or 15
miles southeast of Millwood Pike, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
This severe thunderstorm will remain over mainly rural areas of west
central Loudoun and southeastern Clarke Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3908 7793 3905 7773 3899 7786 3901 7795
3905 7798
TIME...MOT...LOC 2237Z 306DEG 17KT 3905 7790
HAIL...1.00IN
WIND...60MPH
$$
DHOF500
WWUS51 KLWX 282241
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
641 PM EDT Wed Jul 28 2021
VAC043-107-282251-
/O.CAN.KLWX.SV.W.0300.000000T0000Z-210728T2300Z/
Loudoun VA-Clarke VA-
641 PM EDT Wed Jul 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LOUDOUN AND
SOUTHEASTERN CLARKE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3908 7793 3905 7773 3899 7786 3901 7795
3905 7798
TIME...MOT...LOC 2237Z 306DEG 17KT 3904 7788
$$
DHOFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:32 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 28, 3:32 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 332 PM EDT Wed Jul 28 2021 .SYNOPSIS... A cold front will approach the area tomorrow into tomorrow night. High pressure will build in for Friday into this weekend, bringing drier and cooler conditions. Another system may impact the area early next week. && .NEAR TERM /THROUGH TONIGHT/... Current satellite imagery shows a cumulus field developing across the area after strong daytime heating this morning into early this afternoon. Temperatures have risen into the upper 80s and lower 90s, while dewpoints have dropped into the lower 60s. Current SPC mesoanalysis shows around 1000 J/kg of MLCAPE across much of the area, with around 35 knots of effective bulk shear in northwesterly flow aloft. Low-level lapse rates have steepened to in excess of 9 C/km, and DCAPE values have risen to around 1200 J/kg. This combination of parameters should allow for both efficient momentum transfer from aloft and downward acceleration of downdraft parcels, making damaging wind gusts a possibility in any stronger cells that develop. However, the high amount of dry air aloft and lack of synoptic scale forcing for ascent may cause cells to struggle to intensify initially. With northwesterly flow in place aloft, cells should gradually progress from northwest to southeast through the afternoon and evening. Activity may last a bit into the overnight hours as ascent attendant to the left exit region of an upper level jet streak spreads over our area. Recent runs of the HRRR have this type of scenario playing out, with storms lasting until after midnight. Storms should eventually dissipate much later tonight, giving way to partly to mostly cloudy skies late tonight. Lows overnight will be in the upper 60s to lower 70s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Tomorrow's forecast is a challenging one locally. A very strong MCS is expected to develop over the Upper Midwest/Lower Great Lakes this evening into tonight. This MCS should eventually weaken overnight as it moves into a lower CAPE environment over the Ohio Valley. A remnant outflow boundary/convective debris will spread over at least northern portions of the area tomorrow morning, with a connectively enhanced speed max in the 700-500 hPa layer following immediately in its wake. There is a wide spread of possible solutions in model guidance with respect to subsequent development of storms across our area tomorrow. Some solutions try to refire storms along the leading edge of the remnant outflow as it sweeps eastward across the area. Other solutions keep this activity suppressed. Other solutions fire additional storms in the wake of the convective debris. Some solutions do not. The environment in the wake of the leftover convective debris as the convectively enhanced speed max moves overhead is concerning. Models such as the NAM and Euro spread a belt of 40-50 knot flow in the 700-500 hPa layer over the northern half of our CWA by around peak heating. If we were to destabilize and storms were to form in that type of environment, the potential is there for a significant severe weather event, with very high winds, large hail, and tornadoes all possible. However, there's considerable disagreement amongst the various models as to if and where storms will form in the wake of what's left of today's Upper Midwest system. Strong MCSs are often not handled well by both the CAMs and global guidance, and any system that forms today will have a strong influence on our weather for tomorrow. As a result, confidence in the evolution of storms tomorrow remains low. Confidence should gradually increase over time as today's system gets going and becomes better handled by model guidance. We'll continue to refine our forecast for what is a low confidence, but also potentially high impact severe weather event tomorrow. A cold front will press through the area tomorrow night and high pressure will build into the area on Friday. Much drier air will work into the area on northerly flow behind the cold front. Temperatures will remain warm with highs in the high 80s, but dewpoints will drop into the 50s, making it feel a bit more comfortable. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Cooler temperatures than recent days and dry conditions with high pressure moving overhead Saturday. High temperatures reaching the middle 80s. The high shifts eastward to allow for a return flow to bring in more moisture and warmth from the south Saturday night into Sunday. A couple of showers could develop in parts of the region Saturday night with a chance of additional showers and a thunderstorm or two Sunday with a cold front approaching and moving through the region. Sunday's highs will reach the middle to upper 80s. A few lingering showers are possible Sunday night into Monday with a bout of dry conditions to follow later Monday afternoon and Monday night. Highs Monday in the middle 80s. Tuesday appears to have some modest uncertainties as we could either be looking at dry conditions and temperatures in the middle to upper 80s or periods of rain with embedded thunderstorms and temperatures in the lower 80s. The first would be if high pressure hovers over us as a weak front stays well to our northwest and a possible coastal low pressure stays well to our southeast. The latter would be if the coastal low wins out and moves northeast up the mid-Atlantic seaboard. For now, we will keep an isolated shower or two for Tuesday mainly across the southeastern half of our region. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Prevailing VFR conditions are expected through Friday. Thunderstorms will be possible at the terminals both this afternoon and tomorrow afternoon, potentially leading to brief restrictions. Thunderstorms will be widely scattered across the area today. The evolution of storms tomorrow is much more uncertain, so a specific timeframe with VCTS wasn't added yet. If thunderstorms were to occur tomorrow, they could potentially be very strong, with very high winds and hail possible. However, it's also possible that storms avoid the terminals. We'll refine our forecast as confidence in tomorrow's forecast increases. Despite an isolated shower Saturday night and a few showers and a thunderstorm possible Sunday, expect VFR conditions. Winds northwest becoming south 5 to 10 knots Saturday into Saturday night. Winds southwest becoming northwest around 10 knots with higher gusts Sunday. && .MARINE... Sub-SCA conditions are expected in light northerly flow today. Winds will turn southerly tomorrow and may approach SCA levels briefly in southerly channeling tomorrow afternoon. However, confidence in that occurring was too low to issue an SCA at the moment. SMWs will be possible in association with any thunderstorms that move over the waters both this afternoon and tomorrow afternoon. The winds in any thunderstorms tomorrow afternoon could be very strong, with over 50 knots possible in the strongest cells. No marine hazards expected Saturday through Sunday night. Winds northwest becoming south around 10 knots Saturday and Saturday night. Winds generally southwest shifting late to northwest at 10 to 15 knots Sunday and Sunday night. && .TIDES/COASTAL FLOODING... Southerly flow ahead of an approaching cold front will likely bring tides up to action stage over the next couple days. Minor flooding may be possible at the most sensitive sites like Annapolis. Northwest flow behind the front by Friday should allow anomalies to drop. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...KJP NEAR TERM...KJP SHORT TERM...KJP LONG TERM...KLW AVIATION...KLW/KJP MARINE...KLW/KJP TIDES/COASTAL FLOODING...RCM/CPB/ADS
Hazardous weather outlook, Jul 28, 4:36 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 436 PM EDT Wed Jul 28 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-292045- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 436 PM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight Isolated severe thunderstorms with damaging wind gusts are possible this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered severe thunderstorms are possible Thursday. Additionally, isolated occurrences of flash flooding are also possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Thursday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-292045- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 436 PM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight Isolated severe thunderstorms with damaging wind gusts are possible this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered severe thunderstorms are possible Thursday. Additionally, isolated occurrences of flash flooding are also possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Thursday. MDZ001-501-502-VAZ503-504-WVZ501>506-292045- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 436 PM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Isolated severe thunderstorms with damaging wind gusts are possible this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered severe thunderstorms are possible Thursday. Additionally, isolated occurrences of flash flooding are also possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Thursday.
In the hours before
Local storm report, Jul 28, 5:25 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 3 S HOLLYWOOD 38.30N 76.56W
07/28/2021 M1.00 INCH ST. MARYS MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2105032
ADMLocal storm report, Jul 28, 5:32 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
532 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL HOLLYWOOD 38.35N 76.57W
07/28/2021 M1.00 INCH ST. MARYS MD BROADCAST MEDIA
&&
EVENT NUMBER LWX2105033
ADSLocal storm report, Jul 28, 5:36 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
536 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 SE HOLLYWOOD 38.33N 76.56W
07/28/2021 E1.50 INCH ST. MARYS MD PUBLIC
HAIL COVERING THE GROUND
&&
EVENT NUMBER LWX2105034
ADSLocal storm report, Jul 28, 5:41 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 NNE CALIFORNIA 38.32N 76.48W
07/28/2021 M0.75 INCH ST. MARYS MD PUBLIC
MULTIPLE MPING REPORTS OF DIME TO PENNY SIZE HAIL NEAR
CALIFORNIA ON THE SHORE OF THE TIDAL PATUXENT RIVER.
&&
EVENT NUMBER LWX2105035
DHLocal storm report, Jul 28, 5:46 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 2 E CALLAWAY 38.23N 76.48W
07/28/2021 M1.00 INCH ST. MARYS MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2105036
ADMLocal storm report, Jul 28, 5:47 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 WNW CALIFORNIA 38.30N 76.51W
07/28/2021 M1.00 INCH ST. MARYS MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2105037
ADMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:08 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton | 37 min |
| Jul 27, 10:40 PM EDT | Flash Flood Warning | LWX | Augusta, City of Staunton | 52 min |
| Jul 27, 10:54 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Nelson, City of Waynesboro | 36 min |
| Jul 27, 11:24 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 51 min |
| Jul 27, 11:31 PM EDT | Areal Flood Warning | LWX | Augusta, City of Staunton | 2 hr |
| Jul 27, 11:33 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 42 min |
| Jul 28, 12:34 AM EDT | Severe Thunderstorm Warning | LWX | Nelson | 41 min |
| Jul 28, 4:31 PM EDT | Special Marine Warning | LWX | 65 min | |
| Jul 28, 4:47 PM EDT | Special Marine Warning | LWX | 38 min | |
| Jul 28, 5:15 PM EDT | Special Marine Warning | LWX | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.